Alert archive / Utah / Flash Flood Warnings in 2010

Flash Flood Warning 66, NWS Salt Lake City, UT

October 7, 2010Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Oct 7, 2010, 3:48 PM MDT for Garfield County, Kane County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 7, 2010, 3:48 PM MDT (21:48 UTC)
Expired
Oct 7, 2010, 6:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Kane County, UT

The radar

The Cedar City radar (KICX), 79 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 7, 3:53 PM MDTFLASH FLOOD9 Se Cannonville, UTFLASH FLOOD REPORTED ON THE EAST SIDE OF KODACHROME BASIN STATE PARK. 0.6 INCHES OF RAIN WAS MEASURED IN THE AREA, BUT WET CONDITIONS OVER THE PAST FEW DAYS HAVE SATURATED SOILS IN THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.8 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2010-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2010-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 320 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
320 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

351 
WGUS55 KSLC 072148
FFWSLC
UTC017-025-080045-
/O.NEW.KSLC.FF.W.0066.101007T2148Z-101008T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
348 PM MDT THU OCT 7 2010

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GARFIELD COUNTY IN UTAH...
  CENTRAL KANE COUNTY IN UTAH...

* UNTIL 645 PM MDT

* AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM NEAR HACKBERRY CANYON...LOCATED 
TO THE EAST OF KODACHROME BASIN STATE PARK.  RADAR ESTIMATES 
INDICATE SIX TENTHS OF AN INCH OF RAINFALL IN THE PAST HOUR OVER THE 
WARNED AREA.  WHILE THIS IS NOT A SIGNIFICANT AMOUNT...THE 
ANTECEDENT SOIL MOISTURE FROM RAINFALL OVER THE PAST THREE DAYS HAS 
CONTRIBUTED GREATLY TO THE FLASH FLOOD.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HENRIEVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3758 11205 3761 11185 3724 11190 3725 11205

$$

ALCOTT/MCINERNEY
2 follow-up statements
663 
WGUS75 KSLC 072236
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
436 PM MDT THU OCT 7 2010

UTC017-025-080045-
/O.CON.KSLC.FF.W.0066.000000T0000Z-101008T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-KANE UT-
436 PM MDT THU OCT 7 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
CENTRAL KANE AND SOUTH CENTRAL GARFIELD COUNTIES...

AT 430 PM MDT...PARK OFFICIALS REPORTED FLASH FLOODING IN EASTERN 
PORTIONS OF KODACHROME BASIN STATE PARK. THUNDERSTORMS HAVE MOVED 
OUT OF THE WARNED AREA BUT WASHES WILL RUN HIGH OVER THE NEXT TWO 
HOURS. ALTHOUGH RADAR ESTIMATED ONLY SIX TENTHS OF AN INCH OF RAIN 
WITH THIS STORM...MOIST ANTECEDENT CONDITIONS FROM RAINFALL OVER THE 
PAST THREE DAYS ARE CONTRIBUTING TO THE FLASH FLOODING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HENRIEVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
THURSDAY EVENING FOR CENTRAL UTAH.

&&

LAT...LON 3758 11205 3761 11185 3724 11190 3725 11205

$$

ALCOTT/MCINERNEY
882 
WGUS75 KSLC 080045
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
645 PM MDT THU OCT 7 2010

UTC017-025-080054-
/O.EXP.KSLC.FF.W.0066.000000T0000Z-101008T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-KANE UT-
645 PM MDT THU OCT 7 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MDT FOR CENTRAL KANE
AND SOUTH CENTRAL GARFIELD COUNTIES...

RUNOFF FROM EARLIER THUNDERSTORMS HAS DIMINISHED...AND WILL CONTINUE 
TO DECREASE OVER THE NEXT COUPLE OF HOURS. DRY WASHES AND SMALL 
STREAMS WILL STILL SEE SUBSTANTIAL RUNOFF...BUT ADDITIONAL FLASH 
FLOODING IS NO LONGER EXPECTED.  

LAT...LON 3758 11205 3761 11185 3724 11190 3725 11205

$$

CONGER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Oct 7, 3:06 PM MDT, 42 minutes earlier.

Area forecast discussion, Oct 7, 3:06 PM MDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
306 PM MDT THU OCT 7 2010

.SYNOPSIS...A STORM SYSTEM OVER SOUTHERN CALIFORNIA WILL MOVE EAST
THROUGH THE GREAT BASIN TODAY AND EXIT THE AREA FRIDAY AFTERNOON.
A GENERALLY DRY NORTHWESTERLY FLOW WILL PREVAIL FOR THE UPCOMING
WEEKEND.

&&

.DISCUSSION...THE PERSISTENT UPPER LEVEL LOW WILL FINALLY BEGIN
TO MOVE AWAY FROM THE AREA LATER TODAY INTO EARLY FRIDAY. COPIOUS
AMOUNTS OF PRECIPITATION HAVE OCCURRED...WITH MANY LOCATIONS IN
SOUTHERN UTAH MEASURING BETWEEN 2 AND 4 INCHES WITH ISOLATED
POCKETS OF UP TO 6 INCHES SINCE MONDAY.

PWATS HAVE DECREASED ACROSS MUCH OF THE STATE THIS
AFTERNOON...WITH BLENDED PW IMAGERY INDICATING THE WESTERN HALF OF
UTAH HAS FALLEN NEAR TO BELOW 0.50 INCHES. VALUES NEAR 0.50 TO
0.70 INCHES REMAIN ACROSS EASTERN UTAH...WITH THE HIGHEST VALUES
CLOSE TO THE GREEN RIVER.

VISIBLE SATELLITE INDICATES VIGOROUS CONVECTIVE DEVELOPMENT
CONTINUES AT THIS TIME ACROSS THE EASTERN HALF OF UTAH. VERY
STRONG SHEAR...SOMEWHAT DECENT MOISTURE AND MORE THAN ADEQUATE
DYNAMIC LIFT ARE CO-LOCATED ACROSS THIS AREA.

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF THE
EASTERN HALF OF THE CWA THROUGH 8 PM TONIGHT. THE MAIN THREAT WITH
THUNDERSTORMS IN THIS AREA WILL BE DAMAGING WINDS AND LARGE HAIL.
WITH THE EXTREME AMOUNT OF SHEAR...AN ISOLATED SUPERCELL CANNOT BE
RULED OUT. OUTSIDE OF THE HIGHEST THREAT AREA...STRONG
THUNDERSTORMS ARE POSSIBLE WITH GUSTY WINDS AND SMALL
HAIL...PARTICULARLY CENTRAL PORTIONS OF THE STATE.

AT ODDS WITH THE SEVERE CONVECTION ACROSS THE EASTERN HALF OF THE
STATE...SNOW LEVELS ARE EXPECTED TO FALL TO NEAR 9000 FEET
OVERNIGHT...AND NEAR 8500 FEET FRIDAY MORNING. SEVERAL HIGH PASSES
INCLUDING THE MIRROR LAKE HIGHWAY...GUARDSMAN PASS...UPPER STATE
ROUTE 39 NEAR THE MONTE CRISTO SUMMIT AND STATE ROUTE 35 NEAR WOLF
CREEK SUMMIT MAY HAVE MINOR ACCUMULATIONS OF SNOW TONIGHT INTO
FRIDAY MORNING. TRAVELERS INTO THESE AREAS SHOULD BE PREPARED FOR
WINTER DRIVING CONDITIONS.

THE AREAL FLOOD WARNING WAS CANCELLED THIS MORNING AS THE HEAVY
RAINFALL HAS LARGELY ENDED FOR SOUTHEASTERN UTAH. THERE MAYBE A
THUNDERSTORM OR TWO WITH LOCALLY HEAVY RAINFALL...BUT BY AND LARGE
PWATS DO NOT SUPPORT ADDITIONAL WIDESPREAD HEAVY RAINFALL. ALTHOUGH
MANY WATERWAYS CONTINUE TO RUN AT HIGH LEVELS...THE RIVERS ARE
TRENDING DOWNWARD TO BASEFLOW CONDITIONS.

IT IS IMPORTANT TO NOTE THAT WHILE MOST WATERWAYS ARE IN
DECLINE...THEY ARE CURRENTLY FLOWING AT HIGHER THAN NORMAL LEVELS
FOR THIS TIME OF YEAR.  PLEASE BE VIGILANT IF YOU PLAN ON TRAVELING
THROUGH THIS AREA THROUGHOUT THE DAY. SOME ROADWAYS NEAR THESE
RIVERS MAY STILL BE FLOODED...AND MOTORISTS ARE REMINDED NOT TO
CROSS FLOODED ROADWAYS AS EVEN ONE FOOT OF WATER CAN BE VERY
DANGEROUS.

FOLLOWING THE DEPARTURE OF THE UPPER LEVEL LOW...A RIDGE WILL
PUSH INTO THE WESTERN UNITED STATES. IN THE LONG RANGE...BOTH THE
EC AND THE GFS ARE IN AGREEMENT THAT A SPLITTING SYSTEM WILL
APPROACH THE AREA MONDAY INTO EARLY TUESDAY BRINGING A COLD FRONT
THROUGH THE AREA. THE GFS SPLITS THIS SYSTEM EARLIER THAN THE EC
AND THUS BRINGS SIGNIFICANTLY LESS PRECIPITATION THROUGH THE AREA.
DECIDED TO NUDGE TOWARDS THE MIDDLE OF THE TWO SOLUTIONS. THE 12Z
EC WAS SIGNIFICANTLY WARMER THAN THE 00Z RUN AS WELL...WHICH IS
CLOSER TO THE RUN TO RUN SOLUTION OF THE GFS.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED AT THE SLC TERMINAL THROUGH
THE EVENING...THOUGH CIGS ARE EXPECTED TO DROP TO AROUND 7000 FT AGL
BY 23Z. OUTSIDE OF THUNDERSTORMS...WINDS SHOULD STAY GENERALLY
LIGHT...WITH A WEST TO NORTHWESTERLY DIRECTION MOST LIKELY UNTIL
BETWEEN 03Z AND 04Z...WHEN SOUTHEASTERLY WINDS SHOULD PREVAIL.
HOWEVER...IT IS LIKELY THAT THUNDERSTORMS DEVELOPING IN THE VICINITY
OF THE TERMINAL WILL RESULT IN PERIODS OF GUSTY AND ERRATIC WINDS
THROUGH THE EARLY EVENING. THERE IS A 30 PERCENT CHANCE OF A
THUNDERSTORM DIRECTLY IMPACTING THE TERMINAL...WHICH WOULD RESULT IN
A 20 PERCENT CHANCE OF BRIEF HIGH-END MVFR CIGS IN HEAVIER SHOWERS.

&&

.FIRE WEATHER...THE UPPER LOW THAT BROUGHT THE COOL/WET WEATHER TO
UTAH THIS WEEK IS FINALLY ON THE MOVE THROUGH NEVADA THIS AFTERNOON.
THIS LOW WILL CROSS UTAH TONIGHT THROUGH EARLY FRIDAY...THEN EXIT
THE BASIN BY LATE FRIDAY. ONE MORE ACTIVE PERIOD OF SHOWERS AND
THUNDERSTORMS WITH WIDESPREAD WETTING PRECIPITATION EXPECTED THROUGH
AT LEAST THIS EVENING...WITH ONLY LINGERING LIGHT PRECIPITATION INTO
FRIDAY. SIGNIFICANTLY DRIER AND SOMEWHAT WARMER CONDITIONS EXPECTED
THIS WEEKEND AS HIGH PRESSURE ALOFT SETTLES OVER UTAH THIS WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SEVERE THUNDERSTORM WATCH UNTIL 8 PM MDT THIS EVENING FOR
     UTZ008>014-020-021-517-518.

WY...NONE.
&&

PUBLIC...KRUSE
FIRE WEATHER...CONGER
AVIATION...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Oct 7, 2:14 PM MDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
214 PM MDT THU OCT 7 2010

UTZ001>016-019>021-517-518-WYZ021-081200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
214 PM MDT THU OCT 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE UPPER LEVEL LOW WILL CONTINUE TO PUSH THROUGH THE REGION TODAY
INTO TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
A LARGE PORTION OF THE AREA. STRONG THUNDERSTORMS WILL BE POSSIBLE
ACROSS EASTERN UTAH...WITH LARGE HAIL...DAMAGING WINDS AND BRIEF
HEAVY RAINFALL.

SNOW LEVELS WILL CONTINUE TO DROP TO NEAR 9000 FEET LATER THROUGH
TONIGHT. MINOR ACCUMULATIONS OF SNOW ARE POSSIBLE ACROSS THE MIRROR
LAKE HIGHWAY...GUARDSMAN PASS...UPPER STATE ROUTE 39 NEAR MONTE
CRISTO SUMMIT AND STATE ROUTE 35 OVER WOLF CREEK SUMMIT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW LEVELS WILL FALL TO NEAR 8500 FEET FRIDAY MORNING. ADDITIONAL
MINOR ACCUMULATIONS OF SNOW WILL REMAIN POSSIBLE ACROSS THE MIRROR
LAKE HIGHWAY...GUARDSMAN PASS...UPPER STATE ROUTE 39 NEAR MONTE
CRISTO SUMMIT AND STATE ROUTE 35 OVER WOLF CREEK SUMMIT.

THE STORM SYSTEM WILL MOVE EAST OUT OF THE AREA BY FRIDAY
AFTERNOON. SHOWERS WILL PERSIST ACROSS THE NORTH FRIDAY WHILE THEY
TAPER OFF ACROSS THE SOUTH. DRIER CONDITIONS ARE EXPECTED FOR
THIS WEEKEND. A WEAK STORM SYSTEM WILL FOLLOW FOR MONDAY AND
TUESDAY...BRINGING A FEW SHOWERS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 3:38 PM MDTSevere Thunderstorm WarningSLCEmery, Sevier52 min
Oct 7, 4:16 PM MDTFlash Flood WarningSLCEmery, Sevier, Wayne3 hr
Oct 7, 4:38 PM MDTSpecial Weather StatementSLCCarbon52 min
Oct 7, 4:45 PM MDTSevere Thunderstorm WarningSLCCarbon, Emery45 min
Oct 7, 5:30 PM MDTSevere Thunderstorm WarningSLCCarbon, Duchesne45 min
Oct 7, 5:33 PM MDTSpecial Weather StatementSLCTooele57 min

Nearby

Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.